Nebraska, 2010Damaging Wind and Lightning Strike in Nebraska, August 1 to 2, 2010
August 1 to 2, 2010 · NWS OAX · 2 events in 2 counties and zones
Scattered thunderstorms developed over northeast Nebraska during the late evening/early morning hours of August 1st and 2nd. The storms formed on the nose of a low level jet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over northeast Nebraska during the late evening/early morning hours of August 1st and 2nd. The storms formed on the nose of a low level jet. An isolated storm east of Columbus produced wind damage, but the storms mainly dropped heavy rain with some locations around the Norfolk area receiving over 3 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 1, 2:11 PM CST, 9 hours 9 minutes earlier.
Area forecast discussion, Aug 1, 2:11 PM CST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 PM CDT SUN AUG 1 2010
.SHORT TERM...TONIGHT.
THE MAIN CONCERN FOR TONIGHT WILL BE THE CHANCE FOR THUNDERSTORMS.
SFC HIGH PRES WAS CENTERED OVER IOWA AND MISSOURI WITH SOUTH FLOW
INCREASING ACROSS THE FCST AREA. A SHORTWAVE TROF OVER CNTRL NEB
WILL CONTINUE TO DRIFT. MEANWHILE A RIBBON OF HIGH RH WITH PRECIP
WATER OF 2.00 OR MORE WILL ACCOMPANY IT. H7 DEWPOINTS ARE AROUND 9
DEG C AND ARE EXPECTED TO REMAIN AROUND 9 OR 10 DEG OVERNIGHT. AT
THIS TIME...THE H85 PROFILERS ARE AROUND 15 TO 20KTS AND THERE ARE
DIFFERENCES AS TO THE STRENGTH OF THE LOW LEVEL JET OVERNIGHT. THE
NAM IS QUITE STRONG AT 40 TO 45KTS...WHILE THE SREF/RUC/GFS ARE NOT
AS STRONG AT 35KTS. NEVER THE LESS...THIS STRENGTHENING LLJET
COMBINE WITH THE SHORTWAVE TROUGH AND AID IN -SHRA/TSRA
DEVELOPMENT. AT THIS TIME HAVE PLACED THE HIGHEST POPS IN THE NORTH
THEN GRADUATED SOUTHWARD TO THE KS/NE LINE WITH SLIGHT CHC. THE
STORM MOTION IS PRETTY GOOD AT 15 TO 20KTS...HOWEVER DUE TO THE HIGH
PW WILL NEED TO BE AWARE THAT HEAVY RAIN WILL BE POSSIBLE WITH
STORMS THAT FORM. THERE IS INSTABILITY AND SHEAR TO WORK WITH
TONIGHT...SO CANNOT RULE OUT STRONG TO SEVERE STORMS. WITH THE HIGH
MID LEVEL RH AND DRIER AIR BELOW...COULD SEE SOME GUSTY WINDS WITH
THE HEAVY RAIN. LOWS TONIGHT MAY BE AFFECTED BY OUTFLOW FROM
STORMS...AND HAVE UPR 60S IN THE NORTH FOR LOWS WITH LOWER 70S SOUTH.
.LONG TERM...MONDAY THROUGH SUNDAY.
THUNDERSTORM CHANCES WILL BE THE MAIN CONCERNS THE NEXT FEW DAYS.
WE MAY NEED A HEAT ADVISORY FOR THE SOUTHERN PART OF THE FCST AREA
ON MONDAY...BUT WILL LET OVERNIGHT SHIFT TAKE A LOOK AT THAT.
POSSIBLE ONGOING CONVECTION AT 12Z MONDAY SHOULD TRY TO MOVE OUT OF
THE AREA BY MID MORNING. MUCH OF THE DAY COULD BE DRY...WITH A
CHANCE OF STORMS AGAIN TOWARD EVENING. TRIED TO DEPICT THAT WITH
THREE HOUR BLOCKS IN THE WEATHER AND POP GRIDS FOR MONDAY. 12Z NAM
OUTPUT SEEMED REASONABLE AND SUPPORTED PREVIOUS SCENARIO. BUT THE
NAM MIGHT BE A BIT TOO WARM WITH TEMPERATURES ACROSS SERN NE AND
SWRN IA MONDAY AFTERNOON. WENT WITH HIGHS IN THE LOWER 90S FOR
OMAHA...MID 90S FOR LINCOLN AND UPPER 90S ALONG THE KS BORDER. IF
THE 12Z NAM VERIFIES...WE WILL SEE HIGHS NEAR 105F AROUND FAIRBURY
AND BEATRICE. DID NOT GO WITH THAT FOR NOW.
MODELS DO INDICATE POCKETS OF SHEAR STRONG ENOUGH FOR SUPERCELLS ON
MONDAY...BUT MAINLY RIGHT ALONG OR NORTH OF THE FRONTAL BOUNDARY
THAT IS EXPECTED TO DROP SWD ACROSS THE AREA. 1 KM MIXED LAYER CAPE
VALUES ARE IMPRESSIVE...WITH 2500-5000 J/KG FCST FOR MUCH OF THE
AREA AT 21Z MONDAY. ANY STORM WILL HAVE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAIN...SINCE PRECIPITABLE WATER VALUES SHOULD BE 1.50 INCHES
OR GREATER. STORMS THAT DO OCCUR WILL LIKELY FADE OUT BY LATE IN THE
EVENING WITH FOCUS MORE TOWARD CNTRL AND ERN IA FOR THE OVERNIGHT
HOURS.
TUESDAY LOOKS LIKE A MAINLY DRY DAY BUT COULD NOT RULE OUT ISOLD
LIGHT PCPN SO KEPT A SLIGHT CHANCE. TSTMS COULD FORM TUESDAY NIGHT
NORTH OF FRONT...WHICH PUTS HIGHEST PCPN CHANCES ACROSS OUR SRN
ZONES.
LARGE SCALE 500 MB PATTERN FOR THE MID PART OF THE WEEK SHOWS A
RIDGE ACROSS THE SRN U.S. WITH MODEST NEARLY ZONAL FLOW FOR THE
NRN PART OF THE NATION. LATER IN THE WEEK IT APPEARS THAT THE FLOW
WILL AMPLIFY A BIT AS A RIDGE POPS UP OVER THE WRN HIGH PLAINS AND
A TROUGH DEVELOPS INTO THE NERN U.S. FROM CANADA. HEAT MAY BUILD A
BIT OVER THE CNTRL PLAINS TOWARD NEXT WEEKEND IF RIDGE STRENGTHENS
OVER THE SRN PLAINS LIKE THE MODELS SHOW.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
LOW LEVEL MOISTURE AND SOME HEATING HAS RESULTED IN A FEW CU.
ALTHOUGH A MID LEVEL RIDGE IS OVER THE PLAINS...A WEATHER
DISTURBANCE EMBEDDED IN THE FLOW WAS OVER COLORADO OVERNIGHT AND HAS
PROGRESSED TO CNTRL NEB. AS A RESULT...THERE ARE SOME VFR CIGS OVR
CNTRL NEB FM 10-15KFT AND A FEW ECHOES SHOWING UP ON RADAR. THIS
FEATURE WILL CONTINUE TO DRIFT NORTHEAST AND AFFECT THE TAFS WITH
INCREASING CLDS AND THE CHC FOR -SHRA/TSRA TONIGHT AND MONDAY
MORNING. FARTHER NORTH...A SURFACE FRONT WILL BE THE FOCUS FOR
PRECIPITATION. THIS FRONT WILL MOVE SOUTHWARD AND AFFECT THE TAF
SITES AFTER 18Z. DUE TO THE COVERAGE HAVE OPTED TO INCLUDE A PROB30
STARTING AT 03Z AT KOFK AND AFT 05Z AT KLNK AND KOMA. WILL NEED TO
MONITOR THOUGH SHOULD THE LLJET STRENGTHEN MORE THAN
EXPECTED/EARLIER. LOCALIZED MVFR CIGS/VSBYS WILL BE POSSIBLE WITH
ANY STORMS THAT FORM DUE THE HIGH PRECIP WATER/RH.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...ZAPOTOCNY
LONG TERM....MILLER
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Aug 1, 4:11 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
511 PM CDT SUN AUG 1 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
511 PM CDT SUN AUG 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ACROSS THE OUTLOOK
AREA...ESPECIALLY ACROSS NORTHEAST NEBRASKA. WHILE WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...SOME OF THE STORMS COULD PRODUCE
HEAVY RAINFALL. LINGERING STORMS COULD OCCUR MONDAY MORNING...WITH
ADDITIONAL THUNDERSTORMS MONDAY AFTERNOON AS A FRONT PUSHES INTO
THE REGION...WITH CHANCE OF SEVERE STORMS DURING THIS TIME.
MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
FROM PLATTSMOUTH THROUGH RULO.
IN ADDITION...ANOTHER VERY HOT DAY IS IN STORE MONDAY FOR MOST OF
THE AREA WITH TEMPERATURES CLIMBING INTO THE MID TO UPPER 90S.
WHEN COMBINED WITH THE HUMIDITY...HEAT INDEX VALUES WILL EXCEED
100 DEGREES SOUTH OF A LINE FROM ALBION NEBRASKA TO HARLAN
IOWA...AND COULD EVEN APPROACH 105 TO 110 DEGREES ALONG AND SOUTH
OF INTERSTATE 80.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THUNDERSTORM CHANCES WILL CONTINUE MONDAY NIGHT AS A FRONT SETTLES
SOUTHWARD...ESPECIALLY FOR AREAS NORTH OF INTERSTATE 80.
ADDITIONAL THUNDERSTORMS APPEAR POSSIBLE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.
FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER
DOWNSTREAM FROM NEBRASKA CITY FOR THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT MAY BE
NEEDED MONDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 1, 11:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1220 AM CDT MON AUG 2 2010
NEZ042>044-050-051-020600-
BUTLER NE-COLFAX NE-DODGE NE-PLATTE NE-SAUNDERS NE-
1220 AM CDT MON AUG 2 2010
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN SAUNDERS...SOUTHEASTERN
PLATTE...WESTERN DODGE...COLFAX AND NORTHERN BUTLER COUNTIES UNTIL
100 AM CDT...
AT 1214 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BELLWOOD...OR 7 MILES SOUTHEAST
OF COLUMBUS...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SCHUYLER...
PRAGUE...
NORTH BEND...
OCTAVIA...
BRUNO...
ABIE...
9 MILES NORTH OF SCHUYLER...
LINWOOD...
ROGERS...
MORSE BLUFF...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
KERN
Thunderstorm Wind, Platte
- When
- August 1, 11:20 PM CST
- Where
- Platte County, 4.58 mi SE of (Olu)columbus Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.404, -97.266
Thunderstorm wind gusts estimated at close to 60 mph blew the roof off of a farm outbuilding and a trailer house and also broke the window of a home. The time was estimated by radar.
Lightning, Douglas
- When
- August 2, 2:15 AM CST
- Where
- Douglas County, 2.33 mi N of Boys Town
- Property damage
- $70,000
- Reported by
- Newspaper
- Coordinates
- 41.304, -96.128
A lightning strike caused a house fire in northwest Omaha.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 1 to 5, 20107 deaths · 4 injured · 29 events
- Excessive Heat in Mississippi, August 1 to 4, 20103 deaths · 47 events
- Excessive Heat and Heat in Mississippi, August 1 to 5, 20103 deaths · 1 injured · 29 events
- Excessive Heat in Oklahoma, August 1 to 6, 201034 injured · 5 events
- Excessive Heat and Heat in Arkansas, August 1 to 6, 20101 death · 74 events
- Excessive Heat in Louisiana, August 1 to 2, 20101 death · $90,000 · 2 events
- Flooding in Texas, August 1 to 20, 20101 death · 5 events
- Drought in Louisiana, August 1 to 31, 2010$4.5 million · 9 events
- Flooding in Iowa, August 1 to 31, 2010$4.1 million · 4 events
- Drought in Mississippi, August 1 to 31, 2010$2.5 million · 5 events
- Flash Flooding in New Mexico, August 1, 2010$2.1 million · 4 events
- Tornadoes and Hail in North Dakota, August 1, 2010$587,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238799, 239506.